She had no known health problems or pre-existing conditions. An autopsy had been ordered to determine the cause of her death.
Kurill’s death was reported by her father through the Vaccine Adverse Event Reporting System (VAERS) – a national vaccine safety surveillance program run by the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA).
Her case was the latest of four reported deaths related to coronavirus vaccine in Utah. The first three involved elders belonging in the same category as those at most risk of dying from coronavirus.
As of March 3, the CDC has received reports of 97,458 adverse events with 1,381 deaths in people who have taken at least one dose of the approved coronavirus vaccines. (Related: 271 deaths, nearly 10,000 serious adverse reactions from coronavirus vaccines (so far).)
Adverse events following coronavirus jab in Utah
People from Utah shared the adverse events that they’ve experienced following a jab.
Eunjin Kim said she felt like she’d been hit with an instant case of influenza after getting her second shot of the Moderna vaccine. “I was laying there with a down comforter and with the electric blanket and still shivering,” Kim said.
Carissa Spencer had swelling that moved down the right side of her body after her first shot of the Pfizer vaccine. “I was extremely nervous, it wasn’t very attractive at all,” Spencer said.
Some used the social media to share their story.
An intensive care unit (ICU) nurse and expectant mother suffered miscarriage a few days after getting her first dose of coronavirus vaccine. She posted her vaccine experience on the Intermountain Moms Facebook group.
“I am an ICU nurse. I am highly exposed to COVID patients. I am a firm believer in vaccines. I felt strongly that I needed to get the vaccine. Unfortunately, I found out that baby girl no longer had a heart beat last week. The size of baby at time of miscarriage correlates within a few days of my first dose of Pfizer vaccine. We had already heard baby girl’s heart beat and were told that we had a less than 5% chance of miscarriage. I will never know if it was the vaccine, but I will always wonder. I am now fully vaccinated, but with my experience I don’t think I would do it again,” she wrote.
One of the more terrifying adverse events was experienced by Cari Banks, a 62-year-old grandmother. She rushed to the nearest hospital hours after receiving the Pfizer vaccine.
Banks said she had difficulty breathing and was treated at her local hospital with epinephrine, a drug used for asthma attacks and allergic reactions.
“I couldn’t process the air fast enough,” Banks said.
After several hours of breathing treatment, she was exhausted but breathing easier and sent home for the night. By the next morning, she was in distress again and straight to the University of Utah trauma center.
“I immediately went to the COVID-ICU,” she said. “They did the swab and determined it wasn’t COVID, but it was a reaction to the shot or vaccine.”
Banks spent three days in the ICU. She’s still working to get her strength and her voice back and she’s not getting enough sleep as she fights post-traumatic stress and the worry that she will stop breathing if she goes to sleep.
Coronavirus vaccines have more allergic reactions than expected
Constriction of airways, which can cause wheezing and trouble breathing, is one of the symptoms of anaphylaxis – one of the rare adverse reactions after vaccination.
Dr. Tamara Sheffield, a vaccine specialist with Intermountain Healthcare, said that there are more allergic reactions than expected from the coronavirus vaccines. (Related: Rate of adverse events caused by coronavirus vaccines 50x higher than flu shots.)
“In terms of what is higher than we would see in other vaccines, anaphylaxis is moderately higher,” Sheffield said.
There’s normally only one anaphylactic reaction per 1.5 million doses of vaccine. “With Pfizer, we are getting five per million doses who have an anaphylactic reaction and for the Moderna, 2.8 reactions per million doses,” Sheffield said.
Utah Department of Health Director of Immunizations Rich Lakin said that all medications have side effects and “everyone is going to have a different response.”
Lakin said the caregiver, the hospital and the patient should all be reporting reactions to VAERS. He receives a weekly VAERS report from the CDC on Utah cases.
VAERS is an important but imperfect tool. It relies on individuals to report and document their experiences. The system gathers information that may or may not show unexpected or concerning patterns for researchers, doctors and drug manufacturers to consume and analyze.
Follow Pandemic.news for more news and information related to the coronavirus vaccine pandemic.